| Model Number |
M436G |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/21/2021
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that the patient underwent a sternotomy on (b)(6) 2021 and the suture was used for sternum closure.During use, the needle tip of the steel wire was found to be easily broken.The broken tip was collected and removed from the patient.The procedure was completed successfully without additional intervention.There were no patient consequences reported.X-ray was taken after patient was sent back to icu.Additional event clarification requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).A manufacturing record evaluation was performed for the finished device lot number and no non-conformances related to the reported complaint condition were identified.Summary: two pictures were received for evaluation, and it was observed two bottom packaging and two needles of product code m436.The needles were observed with use, body fluids, marks, distorted at the original curvature and broken at the tip needle.As part of our quality process, manufacturing records for this batch serial number were reviewed and manufacturing standards were met prior to the release of this batch.No conclusion could be reached on the cause of the reported complaint, as the sample was not returned for analysis.Attempts are being made to receive a device.To date the device has not been returned.If the device or further details are received at the later date a supplemental medwatch will be sent attempts are being made to receive event clarification/additional information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please clarify if two needles broke at the tip during the initial procedure (b)(6) 2021? were both needles used for sternum closure at the initial surgery? if not, please specify.Were tips of two broken needles located in the same structure/sternum? please clarify.Was additional dissection required in organs/ tissues other than the target tissue? please clarify/specify.Were both tips of two broken needles removed from the patient during same initial surgery? or was the patient returned from icu to or for surgical removal of both needle tips after x-ray was performed? was the post-operative care changed due to the event of two needles breakage and tips removal? please specify.Please clarify/specify if there were any patient consequences? additional information was requested before, and the following was obtained: were x-rays taken to locate the needle piece(s)? ans: yes, x-rays were taken after patient was sent back to icu.Was there any additional tissue damage as a result of searching for the needle piece? ans: possibly yes as the surgeons tried to get the broken steel wire tip out of the sternum.What is current condition of the patient? ans: the patient was now in general ward for further post-operative management.What was the size of the needle used? ans: size 5 suture with ccs-1 needle.Was more than half the needle retained in the patient? ans: no, a part of the tip procedure date? ans: (b)(6) 2021.Events were submitted via 2210968-2021-11758 and 2210968-2021-11759.
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 1/18/2022.H3 investigational summary: a failed suture needle, was submitted for fractographic evaluation.The components were identified as product code m436g.It was requested that assess the fracture mode of the failure.A fracture was observed in the body of sample a.Sample a was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed predominantly of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.The needle breakage was confirmed.Based on the information currently available, the needle breakage was identified during the investigation of the sample received.This product issue will be addressed through ethicon inc¿s quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Additional h3 narrative: a failed suture needle was submitted for fractographic evaluation.The components were identified as product code m436g.It was requested that assess the fracture mode of the failure.A fracture was observed at the tip of sample b.One side of sample b was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed predominantly of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.Based on the information currently available, the needle breakage was identified during the investigation of the sample received.This product issue will be addressed through ethicon inc¿s quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.